Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your kidneys may not be able to properly remove metformin from your blood.
What might happen:
The effects of metformin may increase and cause your blood sugar to become too low or may cause a serious condition called lactic acidosis.Symptoms of low blood sugar include chills, cold sweat, dizziness, drowsiness, shaking, rapid heartbeat, weakness, headache, fainting, tingling of the hands or feet, or hunger.Symptoms of lactic acidosis include feeling very weak, tired, or uncomfortable, unusual muscle pain, trouble breathing, unusual or unexpected stomach discomfort, feeling cold, dizziness or lightheadedness, suddenly developing a slow or irregular heartbeat.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want you to check your blood sugar more often while taking them together. Your doctor may want to adjust the dosage of your metformin while you are taking cimetidine or if you stop taking cimetidine.Let your doctor know right away if you develop any signs or symptoms of lactic acidosis.Carry a source of glucose (such as glucose tablets or gel, table sugar, honey, candy, orange juice, or non-diet soda) with you to quickly raise your blood sugar level if it is too low. Let your doctor know that you are experiencing low blood sugar.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Glumetza (metformin extended-release) prescribing information. Depomed Inc. April, 2011.
2.Somogyi A, Stockley C, Keal J, Rolan P, Bochner F. Reduction of metformin renal tubular secretion by cimetidine in man. Br J Clin Pharmacol 1987 May;23(5):545-51.